News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Diabetes

Question: Pitting edema from with cold feet treating with HZCT


 corwin142 - Fri May 22, 2009 5:58 am

Last Friday I had moderate pitting edema in both my legs. I saw my doctor on Monday as it was increasing in severity and slightly painful. He was unable to determine a cause with the blood work he ordered, although I was recently put on Lithium and we suspect that may be the culprit. He prescribed HZCT at 12.5mg and the edema has mostly resolved.

I have several questions.

Are there any tests to order besides a CBC, CMP, and urinalysis?
Is is normal to have a cold sensation in my feet now that the edema has resolved?
How does HZCT effect lithium levels?
Also how does HZCT effect glucose levels?

Thank you for your help!

Corwin
 John Kenyon, CNA - Fri Jun 05, 2009 10:57 pm

User avatar Hi Corwin,

While lithium does seem the most likely suspect in rapid onset pitting edema, the use of HCZT to counter the edema is extremely unwise, as lithium has a very narrow range of "normal" and acceptable levels, and overdosage can be extremely dangerous. Since diuretics reduce sodium levels and this in turn can increase effective blood levels of lithium, functional overdose is possible simply by taking something like HCZT. Also, anyone taking lithium needs to have access to regular testing of serum lithium levels, which is a direct test apart from the other routine ones you mentioned.

The cold sensation in your feet is difficult to determine at a distance, but since you also are a fairly recently diagnosed diabetic, this may have something to do with that. Hopefully you are monitoring your blood glucose levels at least daily. There are a number of medications on board and some combination could also be responsible for this problem. If your doctor can't determine the cause of the edema (even though lithium is a likely suspect) and especially since he prescribed HCTZ to be taken along with lithium, he needs to at the very least be closely monitoring your serum lithium levels and if not, then you may well need a consult with someone better versed in the use and management of these medications and the conditions for which they've been prescribed.

I hope this is helpful. Good luck to you and please do follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here